Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 9, 2016, 7:15 PM EST for Lee County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2016, 7:15 PM EST (00:15 UTC)
- Expired
- Jan 9, 2016, 7:45 PM EST
- In force
- 30 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lee County, FL
The radar
The Tampa radar (KTBW), 135 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 0.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
669 WUUS52 KTBW 100015 SVRTBW FLC071-100045- /O.NEW.KTBW.SV.W.0001.160110T0015Z-160110T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL 715 PM EST SAT JAN 9 2016 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LEE COUNTY IN SOUTHWESTERN FLORIDA... * UNTIL 745 PM EST * AT 714 PM EST...A SEVERE THUNDERSTORM WAS LOCATED OVER BUCKINGHAM...OR NEAR FORT MYERS...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... FORT MYERS...LEHIGH ACRES...OLGA...BUCKINGHAM...CHARLESTON PARK... SOUTHWEST FLORIDA AIRPORT...EAST DUNBAR...FORT MYERS SHORES... GATEWAY...TICE...ALVA...SUNCOAST ESTATES AND NORTH FORT MYERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 2672 8186 2676 8156 2653 8156 2652 8184 TIME...MOT...LOC 0014Z 262DEG 23KT 2663 8175 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:45 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jan 9, 2:45 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 245 PM EST SAT JAN 9 2016 .SHORT TERM (TONIGHT-SUNDAY)... AN INTENSIFYING AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL LIFT NORTHEAST TO THE OHIO RIVER VALLEY LATE TONIGHT. AN ASSOCIATED COLD FRONT OVER THE CENTRAL GULF OF MEXICO WILL PUSH ACROSS THE EASTERN GULF OF MEXICO AND FLORIDA PENINSULA TONIGHT. AN AREA OF SHOWERS AND STRONG THUNDERSTORMS DEVELOPED EARLIER TODAY OVER THE CENTRAL GULF IN REGION OF STRONG U/L JET DYNAMICS. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE EASTERN GULF OF MEXICO THIS AFTERNOON...AND MOVE ONSHORE THE WEST COAST OF FLORIDA LATE THIS AFTERNOON/EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH THE WEST COAST OF FLORIDA DUE TO COMBINATION OF BEST U/L FORCING LIFTING WELL NORTH OF THE FORECAST AREA AND THUNDERSTORM ACTIVITY MOVING OVER THE COOLER MORE STABLE SHELF WATERS ALONG THE WEST COAST OF FLORIDA...WHERE WATER TEMPERATURES ARE IN THE LOWER TO MID 60S. MAIN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL EXIT THE NORTHERN/CENTRAL FORECAST AREA BETWEEN MIDNIGHT TO 3 AM...AND SHOULD CLEAR SOUTHWEST FLORIDA LATE TONIGHT. MOSTLY CLOUDY SKIES WILL PERSIST ON SUNDAY WITH DRIER COOLER AIR BEGINNING TO ADVECT ACROSS THE FORECAST AREA IN THE WAKE OF THE COLD FRONT ON NORTHWEST WINDS. .LONG TERM (SUNDAY NIGHT-NEXT SATURDAY)... A MID-LEVEL TROUGH DIGS ACROSS THE SOUTHEAST UNITED STATES BEFORE SHIFTING NORTHEAST LATE SUNDAY INTO MONDAY MORNING. THIS WILL HELP PUSH A SURFACE FRONT ACROSS THE PENINSULA OF FLORIDA...WITH DRIER AIR ENTERING MOST OF THE AREA MONDAY NIGHT/TUESDAY MORNING. THE DRY TREND WILL BE SHORT-LIVED AS ANOTHER MID-LEVEL TROUGH PUSHES ACROSS THE GULF AND COMBINES WITH MOISTURE ASSOCIATED WITH THE REMNANT FRONTAL BOUNDARY TO PRODUCE SOME RAIN CHANCES BY TUESDAY AFTERNOON/EVENING. EVENTUALLY...THE FRONT CLEARS BACK EAST AND SOUTH ALLOWING FLORIDA TO DRY OUT TUESDAY NIGHT. WEDNESDAY SHOULD REMAIN A DRY DAY WITH THE NEXT GULF SYSTEM DEVELOPING WEDNESDAY INTO THURSDAY...REACHING FLORIDA ON THURSDAY AFTERNOON INTO THE EVENING. A TRAILING MID-LEVEL SHORTWAVE TROUGH COULD ENABLE A SECOND ROUND OF CONVECTION THURSDAY NIGHT INTO FRIDAY. WHILE IT IS CURRENTLY PRETTY FAR OUT IN THE FORECAST PERIOD...THE PROGRESS OF THIS LATE WEEK SYSTEM SHOULD BE MONITORED FOR POTENTIAL SEVERE WEATHER. BEHIND THE SYSTEM...DRIER AIR RETURNS TO USHER IN THE WEEKEND. TEMPERATURES WITH THE DRIER AIR MASSES WILL BE SEASONABLY CHILLY. GUIDANCE DOES HAVE SOME TYPICAL DIFFERENCES IN THE TIMING OF SYNOPTIC FEATURES IN THEIR SOLUTIONS BUT NOTHING THAT AFFECTS THE FORECAST PICTURE TERRIBLY MUCH. && .AVIATION... NUMEROUS SHOWERS AND ISOLD THUNDERSTORMS WILL SPREAD OVER WEST CENTRAL AND SOUTHWEST FLORIDA AND WILL LIKELY IMPACT ALL TERMINALS OVERNIGHT WITH AREAS OF MVFR CIGS/VSBYS AND LCL IFR CIGS/VSBYS ASSOCIATED WITH THUNDERSTORMS. && .MARINE... A COLD FRONT WILL MOVE ACROSS THE WATERS TONIGHT WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WHICH MAY PRODUCE LOCALLY GUSTY WINDS AND ROUGH SEAS. WINDS WILL INCREASE TO NEAR ADVISORY LEVELS IN THE WAKE OF THE FRONT ON SUNDAY. HIGH PRESSURE WILL BUILD OVER THE WATERS SUNDAY NIGHT AND MONDAY WITH WINDS AND SEAS SUBSIDING. && .FIRE WEATHER... NO FIRE WEATHER HAZARDS EXPECTED ON SUNDAY AS LOW LEVEL MOISTURE WILL BE SUFFICIENT TO KEEP AFTERNOON RELATIVE HUMIDITY VALUES ABOVE CRITICAL LEVELS. MUCH DRIER AIR ADVECTING ACROSS THE REGION ON MONDAY WILL LIKELY ALLOW RELATIVE HUMIDITY VALUES TO DROP BELOW 35 PERCENT FOR OVER FOUR HOURS MONDAY AFTERNOON OVER PORTIONS OF THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... TPA 66 68 48 64 / 70 10 0 0 FMY 68 77 54 70 / 60 20 10 0 GIF 65 71 47 65 / 60 10 0 0 SRQ 68 70 51 65 / 70 10 0 0 BKV 63 66 40 63 / 70 10 0 0 SPG 66 69 52 63 / 70 10 0 0 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...13/OGLESBY LONG TERM/DECISION SUPPORT...57/MCMICHAEL
Hazardous weather outlook, Jan 9, 5:40 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 540 AM EST SAT JAN 9 2016 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-101045- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 540 AM EST SAT JAN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT MOVES THROUGH THE EASTERN GULF OF MEXICO AND FLORIDA PENINSULA. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN HAZARDS BEING DAMAGING WINDS...HAIL...AND POSSIBLY A TORNADO. IN ADDITION OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS THE STORMS MOVE TO THE NORTH AND NORTHEAST AT 10 TO 15 MPH. ...DENSE FOG/SMOKE IMPACT... AREAS OF PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS IN SOME LOCATIONS THROUGH SUNRISE THIS MORNING AND A DENSE FOG ADVISORY IS IN EFFECT FOR DESOTO...SARASOTA...CHARLOTTE AND LEE COUNTIES UNTIL 9 AM EST THIS MORNING. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY AS ANOTHER STORM SYSTEM AND ATTENDANT COLD FRONT APPROACH FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MCMICHAEL
In the hours before
Special weather statement, Jan 9, 6:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
646 PM EST SAT JAN 9 2016
FLZ162-165-262-265-100030-
INLAND LEE-INLAND CHARLOTTE-COASTAL CHARLOTTE-COASTAL LEE-
646 PM EST SAT JAN 9 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CHARLOTTE AND
NORTHERN LEE COUNTIES...
AT 646 PM EST...STRONG THUNDERSTORMS WERE OVER CAPE CORAL...MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...OLGA...CYPRESS LAKE...PINE MANOR...MATLACHA
ISLES-MATLACHA SHORES...BUCKINGHAM...MATLACHA...PINELAND...EAST
DUNBAR...PINE ISLAND CENTER...IONA...PALMONA PARK...LOCHMOOR WATERWAY
ESTATES...VILLAS...MCGREGOR...ST. JAMES CITY...HARLEM HEIGHTS...PAGE
PARK AND SUNCOAST ESTATES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2652 8201 2657 8209 2653 8207 2659 8213
2663 8213 2662 8215 2664 8215 2663 8217
2666 8220 2665 8216 2668 8217 2670 8213
2667 8211 2666 8208 2673 8207 2683 8191
2668 8157 2649 8201
TIME...MOT...LOC 2346Z 242DEG 29KT 2661 8199Special weather statement, Jan 9, 7:06 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
706 PM EST SAT JAN 9 2016
FLZ057-100100-
HIGHLANDS-
706 PM EST SAT JAN 9 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...
AT 704 PM EST...AN AREA OF STRONG THUNDERSTORMS WAS OVER SEBRING
REGIONAL AIRPORT AND NEAR PLACID LAKES...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND FUNNEL CLOUDS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SEBRING...AVON PARK...LAKE PLACID...SEBRING REGIONAL AIRPORT...
VENUS...SYLVAN SHORES...LAKE ISTOKPOGA...AVON PARK AIR FORCE RANGE...
BRIGHTON...PLACID LAKES...LAKE JOSEPHINE...CORNWELL...ARCHBOLD...
LORIDA...AVON PARK EXECUTIVE AIRPORT AND SEBRING SHORES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2721 8116 2712 8117 2712 8127 2703 8127
2703 8156 2762 8155 2764 8115 2760 8114
2754 8121 2749 8121 2744 8114 2738 8111
2736 8103 2733 8105 2730 8100 2722 8097
TIME...MOT...LOC 0004Z 239DEG 48KT 2742 8133
RDThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 7:06 PM EST | Special Weather Statement | TBW | Highlands | 54 min |
| Jan 9, 7:32 PM EST | Tornado Warning | TBW | Lee | 28 min |
| Jan 9, 8:04 PM EST | Special Weather Statement | TBW | Lee | 56 min |
| Jan 10, 3:25 AM EST | Rip Current Statement | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 19 hr |
| Jan 10, 9:36 AM EST | Small Craft Advisory | TBW | 12 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.